Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2018, 4:39 PM MST for Cochise County, Graham County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 4:39 PM MST (23:39 UTC)
- Expired
- Jul 30, 2018, 5:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 100 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WUUS55 KTWC 302339
SVRTWC
AZC003-009-310030-
/O.NEW.KTWC.SV.W.0045.180730T2339Z-180731T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
439 PM MST MON JUL 30 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Graham County in southeastern Arizona...
North central Cochise County in southeastern Arizona...
* Until 530 PM MST.
* At 438 PM MST, a severe thunderstorm was located 17 miles north of
Willcox, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly remote areas of
south central Graham and north central Cochise Counties.
This includes the following highways...
Interstate 10 between mile markers 349 and 351.
Route 266 between mile markers 107 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3261 10993 3258 10970 3234 10969 3237 11000
TIME...MOT...LOC 2338Z 008DEG 12KT 3250 10983
HAIL...1.00IN
WIND...60MPH
$$
RH2 follow-up statements
357
WWUS55 KTWC 302358
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
458 PM MST MON JUL 30 2018
AZC003-009-310030-
/O.CON.KTWC.SV.W.0045.000000T0000Z-180731T0030Z/
Graham-Cochise-
458 PM MST MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...
At 457 PM MST, a severe thunderstorm was located 12 miles north of
Willcox, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly remote areas of
south central Graham and north central Cochise Counties.
This includes the following highways...
Interstate 10 between mile markers 349 and 351.
Route 266 between mile markers 107 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3261 10993 3258 10970 3234 10969 3237 11000
TIME...MOT...LOC 2357Z 008DEG 12KT 3244 10984
HAIL...1.00IN
WIND...60MPH
$$
RH548
WWUS55 KTWC 310021
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
521 PM MST MON JUL 30 2018
AZC003-009-310031-
/O.EXP.KTWC.SV.W.0045.000000T0000Z-180731T0030Z/
Graham-Cochise-
521 PM MST MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 530 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3261 10993 3258 10970 3234 10969 3237 11000
TIME...MOT...LOC 0021Z 008DEG 12KT 3237 10985
$$
RHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:18 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 30, 3:18 PM MST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 318 PM MST Mon Jul 30 2018 .SYNOPSIS...Deep moisture will allow for continued thunderstorm chances through the upcoming work week. This will also result in little variation in afternoon daytime temperatures, remaining near average for late July/early August. && .DISCUSSION...The current weather pattern is defined by a slow moving, mid-level MCV over central and western Pima county, an elongated NW-SE oriented 500 mb high centered over southern Nevada extending into SW New Mexico, and a 300 mb upper-high centered over the northern Gulf of California. All three of these features will play an important role on how thunderstorm activity will play out today across Southeast Arizona. The first feature, the MCV over our neck of the woods has finally started to weaken and shear out as it begins to lift out of central and wester Pima county. Subsidence on the back-side of this feature has served to delay thunderstorm development across the majority of the CWA...with the exception of the White Mountains. The periphery of the elongated 500 mb high continues to break down as stronger flow on the west side of the mean ridge in the Eastern Pacific amplifies the ridge. This is re-orienting the high into a more neutral position. As this occurs, it has weakened the northwest flow east of the rim into SW New Mexico, thus allowing the northeasterly flow pushing storms off of the Mogollon Rim, White Mountains and higher terrain in SW NM to become more prevalent. The position of the 300mb high center continues to wobble today...resulting in a more favorable diffluent field aloft developing across the far SE portions of the state and northern Sonora Mexico. The latest radar and satellite imagery indicated strong storms developing along the Mogollon Rim, White Mountains and higher terrain of SW NM. These storms have started to move SSW across northern Graham and Greenlee counties already. Expect this trend to continue, with storms expanding in coverage and intensity as they push into the more favorable diffluent area aloft this evening. Although storms should remain generally to the east and southeast of Tucson today, there is a slight potential for these storms to be shift farther west including the Tucson Metro Area if the mid-level flow shifts more NE from NNE. If this happens, storms may become quite strong as they moves into areas with considerably higher CAPE. In addition, the latest satellite imagery indicated the Cu fields from Tucson west moving with the westerly/northwesterly low-level flow. This would feed any storms that make their way into Tucson with the higher PW values situated in the lower deserts. This increases the potential for heavy rainfall. Otherwise, the upper high remains quasi-stationary this week as it slowly meanders from NW AZ/SRN NV toward the four corners. This favorable Monsoon pattern will result in scattered afternoon and evening showers and thunderstorms across SE Arizona. Temperatures will have very little spread this week and will be right around normal through the weekend. && .AVIATION...Valid through 01/00Z. SCT cumulus clouds across the majority of SE Arizona this afternoon with a few -TSRA over the higher terrain SE of KTUS. SCT TSRA with cigs BKN060-080 with gusts to 45 kts will be possible later this afternoon, mainly to the east of Tucson. Storms are moving SSW off of the White Mountains this afternoon, and will impact areas E and SE of KTUS this evening including KSAD, KALK and KDUG. There is a possibility coverage of storms this evening will be farther west, impacting KTUS and KOLS as well. Otherwise, sfc winds mainly below 12 kts except in the Gila River Valley around KSAD where northwest winds 10 to 20 kts are expected. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain in place through next weekend with daily thunderstorm chances in the forecast. Humidities will recover well each night and only drop to around 20- 30 percent each afternoon. Outside of thunderstorm induced gusts, expect typical diurnal trends with speeds of 15 mph or less. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 3:05 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
305 PM MST MON JUL 30 2018
AZZ509>511-302330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
305 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 430 PM MST...
At 302 PM MST, Doppler radar was tracking a strong outflow and
developing strong thunderstorms along a line extending from 15 miles
north of Bylas to 10 miles north of Safford to 10 miles north of
Guthrie. Movement was southwest at 20 to 25 mph.
Winds in excess of 45 mph will be possible with these storms, along
with heavy rainfall.
Locations impacted include...
Safford, Clifton, Thatcher, Duncan, Franklin, Calva, Fort Thomas,
Solomon, Guthrie, Mount Graham and Bylas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3261 10992 3328 11046 3342 11035 3346 11015
3300 10965 3305 10905 3265 10905
TIME...MOT...LOC 2202Z 035DEG 22KT 3346 11023 3297 10968 3302 10907
MeyerSpecial weather statement, Jul 30, 4:02 PM MST, 37 minutes before
Special Weather Statement National Weather Service Tucson AZ 402 PM MST MON JUL 30 2018 AZZ507>509-511-302345- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 402 PM MST MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST... At 402 PM MST, Doppler radar was tracking a strong thunderstorm 18 miles west of Willcox, moving southwest at 10 to 15 mph. Winds in excess of 45 mph will be possible with this storm along with heavy rain. Locations impacted include... Muleshoe Ranch Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3244 11012 3226 10986 3210 10980 3230 11032 TIME...MOT...LOC 2302Z 052DEG 11KT 3233 11013 Meyer
Special weather statement, Jul 30, 4:35 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST MON JUL 30 2018
AZZ506-509-511-310030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
435 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 530 PM MST...
At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, moving southwest at 20 mph.
Winds in excess of 45 mph and heavy rain will be possible with this
storm.
Locations impacted include...
Kearny and San Carlos Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3316 11031 3279 11036 3307 11095 3311 11086
3300 11078 3303 11073 3307 11073 3308 11069
3314 11064 3313 11059 3316 11053 3318 11053
3320 11046 3320 11040
TIME...MOT...LOC 2334Z 024DEG 19KT 3313 11046
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Jul 29, 5:53 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 29, 6:07 PM MST | Special Weather Statement | TWC | Pima | 38 min |
| Jul 29, 6:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 29, 6:27 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Jul 29, 7:10 PM MST | Special Weather Statement | TWC | 50 min | |
| Jul 29, 8:02 PM MST | Special Weather Statement | TWC | 28 min | |
| Jul 29, 8:12 PM MST | Areal Flood Advisory | TWC | Pima | 16 hr |
| Jul 30, 3:05 PM MST | Special Weather Statement | TWC | Graham | 85 min |
| Jul 30, 4:02 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Jul 30, 4:16 PM MST | Areal Flood Advisory | TWC | Graham | 119 min |
| Jul 30, 4:35 PM MST | Special Weather Statement | TWC | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.